Forums


Treatment

Medication Interactions.

  • By MikiP

    Hi!

    I’m writing on behalf of my mom. She had been suffering for the last 15ish years with RA, but was officially diagnosed about 7 years ago. She is getting worse by the day and is almost immobile because the doctors (her family physician and her rheumatologist) have been unable to find an RA medication that she can take along with her depression medication (an MAOI, which has a long long list of interactions). She has been on this particular medication for about 25 years and is extremely miserable and not in good state of mind without it. I can’t believe that there are not other people out there who are on MAOI types of medication and also have RA. I’m trying all of the different avenues I can to try and find some sort of medication that she may be able to take to help with her RA symptoms. I’m not sure if this is the right forum, but any info anyone might have is appreciated!!!

    Reply Created with Sketch. reply
  • By MikiP

    Hi! Thanks for the response. Her rheumatologist has researched various biologics and hasn’t found any that will work. He also has looked at methotrexate and advised that interacts with her depression meds as well. So, thus far, since she has been diagnosed, they have not put her on any medications and she is going downhill pretty quickly 🙁

    Reply Created with Sketch. reply
  • By ktinflorida

    Hi Mike. Have you googled antidepressants and methotrexate? Plenty of people take both BUT I am not a doctor and don’t know what he is basing that decision on. There is a lot of discussion that MTX makes depression worse, but it is countered with data that says chronic illness and pain cause depression, not the MTX. I don’t know what kind of depression your mom has and if it is too life threatening to ask the doctor to try a med. Biologics and MTX are really the standard of care. Plaquenil is something they also try, but it often isn’t enough on its own. I would suggest you accompany your mom to the Rheumatologist and ask precisely what his concerns are. There are a list of POSSIBLE side effects that could cause you to stop MTX, but they aren’t guaranteed. RA progression is guaranteed. If you and your mom decide he is just being overly cautious (this happens more than you would think) then maybe it is time for a second opinion. I know several people on antidepressants who also take both MTX and a biologic. Your mom may have additional issues like elevated liver functions tests that make them prioritize her antidepressants over RA meds.
    I hope you find an answer for your mom. Please keep us updated.

    KT

    Reply Created with Sketch. reply